FDA issues warning on puberty blockers; some Ala. lawmakers support findings
MONTGOMERY, Ala. (WSFA) - New findings from the Food and Drug Administration show a link between common puberty blocker hormones and serious risks for youth who take them.
The FDA identified six cases of females who were taking a puberty blocker and suffered from brain swelling and vision loss.
“Pseudotumor cerebri is an inordinately well-known side effect that can happen for many, many different medications, most commonly, oral birth control pills,” said Dr. Morissa Ladinsky, a UAB doctor who works with transgender youth.
Rep. Wes Allen, who sponsored the state’s ban on those medications, says the block on the state’s puberty hormone ban should be lifted.
“Only one out of six was for transgender care,” he said. “But yeah, we got to protect these kids.”
In response to the FDA’s findings, Allen tweeted his opponents should “follow the science.”
Dr. Ladinsky says she does.
“It doesn’t even approach any semblance of what we call in medicine, statistical significance,” she said.
She calls the findings a simple notification for medical professionals from just one of the many organizations that monitor medications used for medical gender-affirming care.
“We all work together, to continually learn, refine and roll out the safest and best health care for all patients,” said Ladinsky.
“It says what we’ve been saying for three years and we just want these kids and these children to be protected,” said Allen.
The lawsuit over the state’s puberty hormones law is in a district court in Atlanta.
Copyright 2022 WSFA 12 News. All rights reserved.